LINKEDINCOMMENTMORE

Dear Dr. Roach: I’m a very active 79-year-old woman who had a colonoscopy three months ago and is still suffering with pain on my right side. I have had a CT scan and an ultrasound, and they say there is nothing wrong. Do you have an answer?

N.F.

Dear N.F.: There are a few complications of colonoscopy that should be considered in a person with pain after the procedure. If a polyp was removed, tenderness and fever can persist for a few days.

Perforation of the colon is uncommon: It happens in 1 in 1,000 to 1 in 10,000 colonoscopies performed for screening. Pain, fever and nausea with vomiting are the most common symptoms. These usually begin right after the colonoscopy. A rare complication is damage to the spleen (the spleen is adjacent to the colon in the left upper quadrant of the abdomen) or liver (in the right upper quadrant). The CT scan should have shown a perforation of the colon or damage to the spleen or liver.

I don’t have an answer; I have what might be charitably described as a wild guess, which is that the bacteria of the colon drastically change after colonoscopy, and that after three months you may have a different set of bacteria there. (It’s called the microbiome, and increasingly is recognized as important to many functions of the body.) If your pain isn’t too bad, I would consider a course of probiotics (healthy bacteria) to repopulate the bowel. If the pain is moderate or severe, it’s time for another visit to your doctor and possibly another evaluation.

Dear Dr. Roach: I read your recent column on gastroparesis. I have both diabetes and this condition, which was referred to by my doctors as a “motility” problem, but it was explained to me that my motility problem lies in the small intestine, not in the stomach itself. My problem started after a gallbladder operation. The result was extreme nausea and, inevitably, fairly violent vomiting. I may go a number of days (even a couple of weeks) without any problem, and then I may have an almost daily occurrence for several days.

These problems start with extreme fullness. My first remedy is always a massage of my stomach area above the navel (which can be quite painful), sometimes followed by an over-the-counter gas pill; my last resort is Reglan. I am confused by some of the terminology.

E.K.G.

Dear E.K.G.: The same issues that affect the nerves to the stomach, causing poor contraction and motility, also can affect the small intestine. The term “diabetic autonomic neuropathy” probably is more accurate, to reflect that the problem can be at multiple levels. I don’t think I have ever seen it myself where it affects the small intestine and not the stomach. This would be very difficult to diagnose — the usual test, the gastric emptying study, looks at the stomach’s ability to empty, and if the stomach is normal and the intestines are affected, the test would appear normal. I suspect that in most cases, the stomach might be less affected than the small bowel, but still abnormal on testing.

Treatment with metoclopramide (Reglan) works for the stomach and the intestines, as does erythromycin.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2Fw1nAF